Georgia, 2006

Damaging Wind in Georgia, July 24, 2006

July 24, 2006 · NWS FFC · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 24, 2:49 PM EST, 24 minutes earlier.

Area forecast discussion, Jul 24, 2:49 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
349 PM EDT MON JUL 24 2006

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
GOOD COVERAGE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON WITH MOIST
AND MODERATELY UNSTABLE AIR MASS IN ADVANCE OF UPPER TROUGH OVER
MISSISSIPPI VALLEY. THIS TROUGH FORECAST BY MODELS TO MOVE EAST AND
WEAKEN THROUGH TONIGHT AND TUESDAY WITH UPPER FLOW VEERING FROM SOUTHWEST
TODAY TO WEST TO NORTHWEST ON TUESDAY. THIS WILL ALSO RESULT IN THE
STATIONARY FRONT ACROSS NORTH GEORGIA DISSIPATING THROUGH TUESDAY.
GOOD COVERAGE OF SHOWERS AND THUNDERSTORMS SHOULD CONTINUE INTO THE
EVENING HOURS THEN BECOMING WIDELY SCATTERED AFTER MIDNIGHT. COVERAGE
OF CONVECTION SHOULD BE LESS ON TUESDAY WITH THE WESTERLY WINDS
AND DRIER AIR ALOFT. NEVERTHELESS ENOUGH MOISTURE AND INSTABILITY FOR
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS. MID LEVEL MOISTURE RETURNS
ON WEDNESDAY. GFS SHOWS MORE OF A SOUTHWESTERLY FLOW ALOFT ON WEDNESDAY
WITH UPPER HIGH OVER FLORIDA WHILE NAM SHOWING UPPER HIGH SOUTHERN
ALABAMA AND MISSISSIPPI AND MORE WESTERLY FLOW OVER FFC CWA. THE
GFS SOLUTION WOULD BE MORE FAVORABLE FOR HIGHER POPS ON WEDNESDAY. WILL
KEEP POPS IN THE 20-30 PERCENT RANGE AT THIS TIME FOR WEDNESDAY WHICH
IS MORE OF A COMPROMISE.

.LONG TERM...(THURSDAY THROUGH MONDAY)
SURFACE HIGH PRESSURE RIDGE FROM THE WESTERN ATLANTIC INTO GEORGIA IS
THE DOMINANT SURFACE FEATURE FORECAST BY THE GFS. ECMWF AND UKMET ALSO
SHOW THIS FEATURE ALTHOUGH TENDS TO HAVE RIDGE MORE ACROSS FLORIDA
DURING PERIOD. GFS SHOWING MEAN RH MOSTLY ABOVE 70 PERCENT DURING
THIS TIME PERIOD THEREFORE CANT RULE OUT AT LEAST AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. HOWEVER ALSO NOT ANY REAL DISCERNIBLE FEATURE
WHERE ONE DAY WOULD BE FAVORED OVER ANOTHER DURING THIS PERIOD.
THEREFORE WILL CONTINUE WITH THE PREVIOUS FORECAST TREND OF 20 TO
30 PERCENT POPS EACH DAY. WITH THE MOISTURE FORECAST OVER THE AREA DAYTIME
TEMPERATURES SHOULD RUN NEAR OR SLIGHTLY BELOW NORMAL WHILE LOW
TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         70  89  73  91 /  40  20  20  30
ATHENS          71  93  71  95 /  50  20  20  30
GAINESVILLE     69  88  71  90 /  40  20  20  30
ROME            70  94  69  93 /  30  20  20  40
COLUMBUS        73  93  74  94 /  40  30  20  30
MACON           72  92  72  95 /  50  30  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

38
Hazardous weather outlook, Jul 24, 11:55 AM EST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1255 PM EDT MON JUL 24 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1255 PM EDT MON JUL 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A FEW THUNDERSTORMS ARE POSSIBLE ACROSS NORTH GEORGIA THROUGH 9 PM
TONIGHT. ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS CENTRAL
GEORGIA THROUGH 9 PM TONIGHT.

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL REMAIN IN PLACE ACROSS THE MID
MISSISSIPPI VALLEY TODAY. A WEAKENING STATIONARY FRONT WAS ALSO
LOCATED OVER THE CENTRAL PORTION OF THE STATE.

.PRIMARY HAZARDS...
ISOLATED WIND GUSTS TO 50 MPH...CLOUD-TO-GROUND LIGHTNING AND
TORRENTIAL RAIN WILL BE THE PRIMARY HAZARDS WITH ANY THUNDERSTORMS.
THE MOST LIKELY TIME FOR THUNDERSTORMS WILL BE BETWEEN 1 PM AND 9 PM.

.DISCUSSION...
AFTERNOON TEMPERATURES WILL BE A LITTLE WARMER TODAY COMPARED TO
YESTERDAY...REACHING THE UPPER 80S TO LOWER 90S. THIS WILL RESULT IN
MODERATELY UNSTABLE CONDITIONS WITH CAPE VALUES AROUND 1500 AND
LIFTED INDEX VALUES OF -3 TO -5 ACROSS CENTRAL GEORGIA WITH SOMEWHAT
LOWER VALUES ACROSS NORTH GEORGIA. VERTICAL WIND SHEAR WILL BE WEAK
BUT COULD BE SUFFICIENT TO HELP MAINTAIN THUNDERSTORM INTENSITY FOR
LONGER PERIODS OF TIME. THUNDERSTORMS ACROSS CENTRAL GEORGIA COULD
PRODUCE ISOLATED AREAS OF DOWNBURST WINDS WITH GUSTS UP TO 60 MPH
AND TORRENTIAL RAIN. SMALL HAIL AND FREQUENT LIGHTNING WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...MAINLY DURING THE
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUIRED THROUGH TONIGHT. HOWEVER...ANY
OBSERVATIONS OF SEVERE WEATHER SHOULD BE REPORTED TO YOUR LOCAL
COORDINATING AGENCY AND THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Jul 24, 2:13 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
313 PM EDT MON JUL 24 2006

GAZ039-241945-
313 PM EDT MON JUL 24 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
WILKES COUNTY UNTIL 345 PM EDT...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SANDTOWN...MOVING NORTHEAST AT 10 MPH.

PEA SIZED HAIL...WIND GUSTS TO 40 MPH AND RAINFALL AMOUNTS UP TO ONE
INCH CAN BE EXPECTED OVER THE NEXT HOUR ACROSS EASTERN WILKES
COUNTY. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

16

The radar

The Robins AFB radar (KJGX), 94 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crisp

When
July 24, 3:13 PM EST to 3:30 PM EST
Where
Crisp County, 3 mi S of Cordele
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
31.917, -83.783

The Dooly County Emergency Management Director reported that at least six trees were down on the northwest side of Cordele from there toward the Dooly county line as the result of a thunderstorm wind gust. One tree was also down near the intersection of U.S. Highway 41 and Georgia Highway 300 and at least one tree was down on Interstate-75 near Cordele. A couple of power lines were also down as a result of the downed trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526737.